A patient develops flushing and a red rash over the face and upper body during a rapid infusion of vancomycin. What is the best management?
Answer and explanation
Correct answer: C. Slow the infusion and give an antihistamine
- Step 1: This is vancomycin infusion reaction (red man syndrome), caused by direct histamine release. Step 2. It is not a true allergy. Answer: slow the infusion and give an antihistamine. Why not the others: it is not IgE-mediated anaphylaxis, so epinephrine and permanent avoidance are not needed.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
- Which drug reverses the effects of a benzodiazepine overdose?